Alert archive / Maine / Wind Advisories in 2017
Wind Advisory 10, NWS Gray, ME
NWS Gray, ME issued this wind advisory at Dec 5, 2017, 3:41 AM EST for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Dec 5, 2017, 10:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2017, 3:41 AM EST (08:41 UTC)
- In effect from
- Dec 5, 2017, 10:00 PM EST
- Expired
- Dec 6, 2017, 5:08 AM EST
- In force
- 7 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157 WWUS71 KGYX 050841 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 341 AM EST Tue Dec 5 2017 ...INCREASING SOUTHERLY WINDS EXPECTED THIS AFTERNOON AND TONIGHT... .A cold front will approach from the west this afternoon and tonight. As a southerly gradient increases off the Gulf of Maine, winds will increase. Wind gusts between 40 and 50 mph can be expected tonight. This may lead to downed tree limbs resulting in scattered power outages along the Midcoast region. MEZ027-028-051800- /O.NEW.KGYX.WI.Y.0004.171206T0300Z-171206T1100Z/ Knox-Coastal Waldo- Including the cities of Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 341 AM EST Tue Dec 5 2017 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST WEDNESDAY... The National Weather Service in Gray has issued a Wind Advisory, which is in effect from 10 PM this evening to 6 AM EST Wednesday. * Winds...South 20 to 30 mph with gusts up to 50 mph. * Timing...Tonight. * Impacts...Strong winds may down tree limbs. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JC
5 follow-up statements
079 WWUS71 KGYX 051620 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 1120 AM EST Tue Dec 5 2017 ...INCREASING SOUTHERLY WINDS EXPECTED THIS AFTERNOON AND TONIGHT... .A cold front will approach from the west this afternoon and tonight. As a southerly gradient increases off the Gulf of Maine, winds will increase. Wind gusts between 40 and 50 mph can be expected tonight. This may lead to downed tree limbs resulting in scattered power outages along the Midcoast region. MEZ027-028-060030- /O.CON.KGYX.WI.Y.0004.171206T0300Z-171206T1100Z/ Knox-Coastal Waldo- Including the cities of Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 1120 AM EST Tue Dec 5 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST WEDNESDAY... * Winds...South 20 to 30 mph with gusts up to 50 mph. * Timing...Tonight. * Impacts...Strong winds may down tree limbs. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
498 WWUS71 KGYX 052008 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 308 PM EST Tue Dec 5 2017 ...INCREASING SOUTHERLY WINDS EXPECTED THIS AFTERNOON AND TONIGHT... .A cold front will approach from the west tonight. As a southerly gradient increases off the Gulf of Maine, winds will increase. Wind gusts between 40 and 50 mph can be expected tonight. This may lead to downed tree limbs resulting in scattered power outages along the Midcoast region. MEZ027-028-060415- /O.CON.KGYX.WI.Y.0004.171206T0300Z-171206T1100Z/ Knox-Coastal Waldo- Including the cities of Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 308 PM EST Tue Dec 5 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST WEDNESDAY... * Winds...South 25 to 35 mph with gusts up to 55 mph. * Timing...Tonight. * Impacts...Strong winds may down tree limbs. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
217 WWUS71 KGYX 060301 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 1001 PM EST Tue Dec 5 2017 ...INCREASING SOUTHERLY WINDS EXPECTED TONIGHT... .A cold front will approach from the west tonight. As a southerly gradient increases off the Gulf of Maine, winds will increase. Wind gusts between 40 and 50 mph can be expected tonight. This may lead to downed tree limbs resulting in scattered power outages. MEZ022>026-NHZ014-061100- /O.EXA.KGYX.WI.Y.0004.000000T0000Z-171206T1100Z/ Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Coastal Rockingham- Including the cities of Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford, Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth, South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, North Hampton, and Seabrook 1001 PM EST Tue Dec 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY... The National Weather Service in Gray has issued a Wind Advisory, which is in effect until 6 AM EST Wednesday. * Winds...Southwest 15 to 25 mph with gusts up to 50 mph. * Timing...Tonight. * Impacts...Strong winds may down trees and limbs. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ MEZ027-028-061100- /O.CON.KGYX.WI.Y.0004.000000T0000Z-171206T1100Z/ Knox-Coastal Waldo- Including the cities of Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 1001 PM EST Tue Dec 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY... * Winds...Southwest 25 to 35 mph with gusts up to 50 mph. * Timing...Tonight. * Impacts...Strong winds may down trees and limbs. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
882 WWUS71 KGYX 060804 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 304 AM EST Wed Dec 6 2017 ...STRONG SOUTHERLY WINDS AHEAD OF COLD FRONT... .Strong southerly winds will gust to 45 MPH or so along the immediate coast in advance of a cold front early this morning. Once the cold front moves through, winds will shift to the west and not be quite as strong. MEZ022>028-NHZ014-061100- /O.CON.KGYX.WI.Y.0004.000000T0000Z-171206T1100Z/ Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Coastal Rockingham- Including the cities of Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford, Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth, South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, Lincolnville, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, North Hampton, and Seabrook 304 AM EST Wed Dec 6 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Timing...Tonight. * Impacts...Strong winds may down trees and limbs. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
136 WWUS71 KGYX 061008 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 508 AM EST Wed Dec 6 2017 MEZ022>028-NHZ014-061115- /O.CAN.KGYX.WI.Y.0004.000000T0000Z-171206T1100Z/ Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Coastal Rockingham- Including the cities of Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford, Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth, South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, Lincolnville, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, North Hampton, and Seabrook 508 AM EST Wed Dec 6 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Gray has cancelled the Wind Advisory. Winds are now expected to remain below 45 mph. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Dec 5, 3:37 AM EST, 4 minutes earlier.
Area forecast discussion, Dec 5, 3:37 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
337 AM EST Tue Dec 5 2017
.SYNOPSIS...
Rain will move in from west to east today in advance of a cold
front. This front will cross the area early on Wednesday,
bringing an end to the rain and ushering in colder temperatures.
The cold front will linger over the western Atlantic through the
weekend with several waves of low pressure moving northeast
along it. This could provide a chance of light snow along the
coast.
&&
.NEAR TERM /TODAY/...
All models bring precipitation across the forecast area today.
Some light rain or snow showers may survive the sublimation
process, however there will be some dry air in the atmospheric
column over interior and northern sections so the bulk of the
precipitation should hold off until later this morning.
The wet bulbing effect may allow for some snow and sleet at the
onset of the precipitation in a strong warm air advection
pattern ahead of the approaching cold front. However,
accumulations will be mainly confined to the mountains and on
the light side. Atmospheric profiles suggest that there will
mainly be only a low chance for pockets of freezing rain today.
Temperatures will eventually rise well above freezing in
northern areas during the day.
&&
.SHORT TERM /TONIGHT AND WEDNESDAY/...
Winds increase out of the south with the highest wind gusts
along the coastline and over the south facing higher terrain.
Coordinated with Caribou and will match up with advisories along
the Midcoast region where wind gusts will be 45 to 50 mph off
Penobscot Bay. It is these eastern areas that will also receive
the most rainfall, up to an inch to an inch and a half.
Non-diurnal temperature curve continues for tonight with a
strong warm air advection pattern continuing until about 09Z.
Thereafter, mesoscale models indicates the precipitation will
begin to shift east of our forecast area.
As the front sweeps offshore Wednesday, some clearing and colder
weather will enter the forecast area.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Longwave pattern continues to feature a strongly meridional flow
over North America with a large ridge over the West Coast and a
deep trough through the central and eastern part of the
continent extending all the way to the Gulf Coast. New England
will be within the trough, so expect persistent cold air.
However, being on the eastern edge of the trough means the cold
air will be somewhat moderated by the time it gets here, mostly
just a few degrees below normal. It also means we will be near
the storm track as ripples within the trough eject northeastward
triggering a few waves of low pressure which will bring a threat
of snowfall depending on how close they track. Models are still
inconsistent and ill-defined when it comes to the details of
each of these waves, but the overall concept is consistent.
Cold air continues to pour in Wednesday night and Thursday with
lows in the 20s and highs in the 30s to low 40s. Continued cold
on Friday, generally topping out in the 30s. The first of the
waves of low pressure will likely track offshore Friday night,
bringing the first chance of snow primarily to coastal areas.
Have kept PoPs in the low chance range as there still seems to
be a good chance this remains too far offshore to produce
anything up here.
The next wave arrives with the primary upper trough axis on
Sunday. This will bring another chance of snow, but again models
are not fully latching on to a precipitation-maker for our area
so PoPs remain in the low chance range.
Just as the cold trough axis moves east Sunday night, another
one will drive south out of Canada to replace it on Monday with
a stronger shot of cold air arriving for the early to middle
part of next week.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Short Term...Conditions lowering to IFR and LIFR in many areas
with low level Cu overspreading the region. Patchy fog tonight.
LLWS may be significant beginning this evening over western
areas and spreading east as the wind increases sharply with
height. A brief inversion may hold for a short period away from
the coast allowing for a continuation of LLWS.
Long Term...Cold front pushes through Wednesday morning bringing
gusty westerly winds and a return to VFR conditions. MVFR
ceilings may linger in the mountains through Thursday as lake
moisture streams in from the west. Low pressure moving offshore
will bring a chance for IFR conditions and light snow Friday
night into Saturday mainly for coastal areas.
&&
.MARINE...
Short Term...Gales are in place through tonight and into early
Wednesday morning. Expect a few gusts approaching storm force,
near 50 knots.
Long Term...Westerly flow behind the cold front remains at or
near advisory levels through Thursday. Model forecasts are
inconsistent on timing and track of low pressure offshore of New
England this weekend, so current forecast represents a blend of
model guidance and likely under-represents the potential wind
speeds. It is possible that advisory level winds could occur
again depending on the track of the low pressure areas.
&&
.TIDES/COASTAL FLOODING...
Have raised coastal flood advisories for today. Very high
astronomical tides will partner with a strengthening southerly
winds to place a few locations from Portland and points south
over flood stage. Expect minor flooding along and near the
wharfs of Portland, minor flooding at Granite Point Road in
Biddeford as well as some flooding in the Backbay area of
Hampton.
Coastal flood advisories may be needed for tonight. Water levels
will not be as high, but the GMRI wave runup forecasts and in-
house coastal flood nomograms suggest building waves may lead
to splash- over and beach erosion. As usual, the ETSS model
appears underdone for tonight with a negative surge despite gale
force onshore winds. Granted the wind direction is from the
south which is not necessarily favorable
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory from 10 PM this evening to 6 AM EST Wednesday
for MEZ027-028.
Coastal Flood Advisory from 11 AM this morning to 1 PM EST
this afternoon for MEZ023.
NH...Coastal Flood Advisory from 11 AM this morning to 1 PM EST
this afternoon for NHZ014.
MARINE...Gale Warning from 5 PM this afternoon to 9 AM EST Wednesday
for ANZ150>154.
&&
NEAR/SHORT TERM...Cannon
COASTAL FLOODING...Cannon
LONG TERM...KimbleHazardous weather outlook, Dec 5, 3:04 AM EST, 37 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 304 AM EST Tue Dec 5 2017 MEZ023-NHZ014-060815- Coastal York-Coastal Rockingham- 304 AM EST Tue Dec 5 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ027-028-060815- Knox-Coastal Waldo- 304 AM EST Tue Dec 5 2017 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST WEDNESDAY... This Hazardous Weather Outlook is for south central Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ024>026-060815- Coastal Cumberland-Sagadahoc-Lincoln- 304 AM EST Tue Dec 5 2017 This Hazardous Weather Outlook is for south central Maine and southwest Maine. .DAY ONE...Today and Tonight. Southerly winds are expected to gust to just below Wind Advisory levels tonight along the coastline. The onshore wind will combine with high astronomical tides to produce splash over and beach erosion near the time of high tide. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-NHZ001>013-015-060815- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 304 AM EST Tue Dec 5 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-060815- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 304 AM EST Tue Dec 5 2017 ...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 2:43 AM EST | Gale Warning | GYX | 29 hr | |
| Dec 5, 3:35 AM EST | Coastal Flood Advisory | GYX | York | 9 hr |
| Dec 5, 4:11 PM EST | Coastal Flood Advisory | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 10 hr |
Nearby
Wind Advisories in Maine, 2017Wind Advisories in New Hampshire, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.